still congested after chemorad

4 Posts | Page(s): 1 

still congested after chemorad

by Asian2 on Wed Oct 17, 2012 04:30 PM

Quote | Reply

My husband had nose congestion and nose bleeds when he was diagnosed with nasopharyngeal cancer in June.  Five days before he finished radiation, his EENT looked at the tumor and concluded that it has shrunk He is now 6 weeks off chemorad but his nose is still congested. Is this normal? His medical oncologist also suggested another cycle of chemo with cisplatin and 5-fluoro once every three weeks three times to make sure that the cancer does not come back.   His first cycle of chemo with cisplatin, once every week for 7 weeks was not bad,  He did not experience nausea and vomitting until after the 7th week.I wonder how this second cycle was like.  I'd appreciate it if you who have gone through it would share your experience.

RE: still congested after chemorad

by mark5004 on Mon Nov 12, 2012 09:33 PM

Quote | Reply

On Oct 17, 2012 4:30 PM Asian2 wrote:

My husband had nose congestion and nose bleeds when he was diagnosed with nasopharyngeal cancer in June.  Five days before he finished radiation, his EENT looked at the tumor and concluded that it has shrunk He is now 6 weeks off chemorad but his nose is still congested. Is this normal? His medical oncologist also suggested another cycle of chemo with cisplatin and 5-fluoro once every three weeks three times to make sure that the cancer does not come back.   His first cycle of chemo with cisplatin, once every week for 7 weeks was not bad,  He did not experience nausea and vomitting until after the 7th week.I wonder how this second cycle was like.  I'd appreciate it if you who have gone through it would share your experience.

The congestion is very normal.  I almost cannot believe what I am reading about the lack of Nausea!  This fellow should be an astronaut.

Cisplatin is the King of Nausea producing histamine.  The pharmacists place it in green bags both for light sensitivity and to remind the nurses to administer anti-nausea medication at the same time.  I stayed on four layers of Antihistimines throughout treatment and for many weeks post treatment.  These helped with the congestion and nausea.

Finally, on the last point, there is still a tumor?  Is it inoperable?  Six weeks post treatment does not leave a patient in good condition for a surgical procedure should a skilled surgeon recommend it.  Platinol (Cisplatin) is well recognized for depleting the blood counts.  This means that his (first-to-the-fight) Neutrophylls will be depressed further in this next stage of treatment.  I would get a second opinion and/or press the doctor's opinion on where he sees your husband's blood counts and what his strategies are to managing the level of toxicity of Platinol to CBC counts. Next, the medical literature pointing to drug resistance of active tumor's to Platinol and as well where this will leave the patient for surgical options if there is a poor response to this next phase of treatment.

The doctor very well may be giving your husband the best treatment regimen, but what does the ENT say about a neoplasm (active tumor) post chemoradiation?

I wish the best to your family, I am not a doctor and I won't pretend to be one.

RE: still congested after chemorad

by paularae on Wed Nov 21, 2012 11:22 PM

Quote | Reply

I am a four year survivor of nasopharyngeal cancer.   I had the cisplatin and 5-fluoro once every three before I had the chemo once a week with the radiation for five weeks.  My treatment was considered adjunctive treatment.  Being, that I had the chemo first to shrink the tumor.  The chemo is much stronger then what I had with the once a week treatment.  There was a three week break between my treatments.  I was also getting neulasta shots to help with my blood counts.  Like what Mark was saying, just make sure your oncologist is watching the blood cell counts to make sure he can go through the next treatment.  I hope he has a nausea free treatment with the next chemo treatment.

Paula

RE: still congested after chemorad

by Asian2 on Fri Dec 21, 2012 10:13 AM

Quote | Reply
Thank you, mark and Paula. On his visits to his ENT and radiation oncologist, they both confirmed that the tumor has shrunk and that they do not see any tumor anymore. Like you, Paula, my husband did an adjuvant chemotherapy with cisplatin and 5 FU...both nasty stuff. His second and theird sessions had to be deloyed because of neutropenia. Finally, he finished his last one last Monday and the pump is scheduled to be disconnected today. He had some shots to improve his blood counts, too. Another worst side effect of 5FU is mucositis. Did you experience this? This sets in on day 7 until day 14. Did you have to do dilation? He could barely swallow water and has been on feeding tube for 5 months now. When did you have your first PET scan or MRI after your treatments?
4 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.